Texas, 2005

Hail in Texas, September 17, 2005

September 17, 2005 · NWS AMA · 8 events in 2 counties and zones

Severe thunderstorms across the southeastern Texas panhandle produced large hail during the early evening hours. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southeastern Texas panhandle produced large hail during the early evening hours. The large hail was known to have damaged several vehicles...including the Warning and Coordination Meteorologist's own vehicle...along U.S. Highway 287 in and near Hedley. There were no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 2:33 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 17, 2:33 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT SEP 17 2005

.DISCUSSION...
CLOUDINESS OVER THE SOUTHEAST HAS KEPT LAGGING BEHIND THOSE TO THE
NORTH AND WEST. AT THE SAME TIME...RATHER DRY AIR IS IN PLACE JUST
TO THE WEST OF THE AREA. THIS HAS SET UP CONTRASTING CONDITIONS
ACROSS THE CWA. ANY ACTIVITY THAT INITIATES WILL BE ALONG A SOUTHWEST
TO NORTHEAST LINE LATER THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.

FOR THE EARLY WEEK...THE POSITION OF THE FRONT WILL MAKE TEMPS RATHER
COMPLICATED. NO BIG CHANGES THERE YET BUT ADJUSTMENTS MAY BE NEEDED
AS THE SITUATION DEVELOPS.

FOR THE LATER EXTENDED PERIOD...THE NONZERO POPS FOR THURSDAY STILL
SEEM TO BE THE WAY TO GO. THE PERSISTANT HIGH TO THE SOUTHEAST SHOULD
TEND TO KEEP MOST OF THE UNSTABLE CONDITIONS TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  93  63  87 /  20  20  20  10
BEAVER OK                  64  93  62  84 /  20  20  20  20
BOISE CITY OK              56  90  56  82 /  20  10  10  20
BORGER TX                  67  94  64  87 /  20  20  20  20
BOYS RANCH TX              64  92  60  86 /  20  20  20  10
CANYON TX                  64  93  63  86 /  20  20  20  10
CLARENDON TX               66  94  66  90 /  20  20  20  20
DALHART TX                 57  91  58  84 /  20  10  10  20
GUYMON OK                  58  94  59  84 /  20  20  20  20
HEREFORD TX                61  92  62  87 /  20  20  20  10
LIPSCOMB TX                65  94  65  87 /  20  20  20  20
PAMPA TX                   66  92  65  88 /  20  20  20  20
SHAMROCK TX                68  94  67  92 /  20  20  20  20
WELLINGTON TX              68  94  67  91 /  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Sep 17, 4:16 PM CST, 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT SAT SEP 17 2005

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
516 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST TEXAS PANHANDLE. THE MAIN THREAT FROM THE STORMS WILL
BE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND
AGAIN MONDAY AFTERNOON AND EVENING. AT THIS TIME...IT APPEARS THAT
ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN ISOLATED AREAS IN THE SOUTHEAST
TEXAS PANHANDLE TONIGHT.

GOEHRING

In the hours before

Special weather statement, Sep 17, 4:11 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT SAT SEP 17 2005

TXZ019-020-172315-
COLLINGSWORTH TX-DONLEY TX-
511 PM CDT SAT SEP 17 2005

...STRONG THUNDERSTORM IN COLLINGSWORTH AND DONLEY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LELIA LAKE AT 511
PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GOEHRING

The radar

The Amarillo radar (KAMA), 103 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Donley

When
September 17, 4:41 PM CST
Where
Donley County, Hedley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail, Donley

When
September 17, 5:01 PM CST
Where
Donley County, Hedley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail, Donley

When
September 17, 5:04 PM CST
Where
Donley County, 3 mi SE of Hedley
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.833, -100.633

Hail, Donley

When
September 17, 5:08 PM CST
Where
Donley County, Hedley
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.867, -100.667

Hail, Donley

When
September 17, 5:15 PM CST
Where
Donley County, 1 mi E of Hedley
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -100.650

Hail, Collingsworth

When
September 17, 5:44 PM CST
Where
Collingsworth County, 2 mi W of Quail
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -100.483

Hail, Collingsworth

When
September 17, 6:00 PM CST
Where
Collingsworth County, Wellington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -100.217

Hail, Collingsworth

When
September 17, 6:00 PM CST
Where
Collingsworth County, 2 mi N of Wellington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.883, -100.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476113, 5476114, 5476299, 5476304, 5476300, 5476301, 5476302, 5476303.